Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Please help me help my partner
Jul 28, 2003

My partner of 7 years has become resistant to almost everything. He is waiting to see if he meets the criteria for a local study where he will receive Temprenavir and T-20. His HMO can provide the T-20 but the other med has not been released for expanded use. I am desperate to help him regain the nearly 50 pounds he's lost over the last year. He is 6'2" and now weighs ~ 155 lbs. He has a healthy appetite, no GI infections, i.e., crypto, and I suspect malabsorption of nutrients is the basis for his weight loss. After a 40 weight loss, we asked his doctor if he might consider prescribing steroids to help with the weight loss. We also received a consult to see a dietician who recommended a diet more to control his GI upset than to restore his weight gain. I am very concerned that we had to ask and that the need for intervention therapy was not initiated much earlier (10 unintentional weight loss as seems to be the standard of care). The doctor agreed and prescribed a minimum dose, which over the last 6 weeks, was increased to the maximum dose (10mgs bid). This week, I plan to ask the doctor to consider prescribing Serostim (covered by the HMO). I am also concerned that my partner's ID doctor seems to be a Pharm D. and not an M.D. Understanding that much of the medical management for the disease is pharmacological, I have great apprehension about not having a physician directly managing his case. I would appreciate hearing your thoughts and any recommendations you might be able to provide.

Thanks,

Jim

Response from Dr. Moyle

Weight loss in the setting of poorly controlled HIV has been demonstrated to be predominantly related to poor intake in the absence of any significant diarrhoeal illness. Clearly things that will help improve in take of nutrients is critical so if there are upper gastrointestinal symptoms you should work with your doctor to try and manage these better. The drugs that will improve intake best are megesterol and dronabinol. I tend to prefer dronabinol as it is not impact hormone profiles. These drugs may be combined with agents which encourage weight gain to be predominantly lean body mass such as Serostim. If your HMO is willing to fund this drug that I would pursue this further. Additionally, checking that there are no other hormone problems such as low testosterone or high thyroid hormone and ruling out diabetes mellitus are also relevant investigation. Clearly the biggest issue in the longer term is getting the HIV under control again and accessing Tipranavir and initiating enfuvirtide will be a key part of the management. Once the HIV disease is backed under control the weight is likely to come back quite quickly. Best wishes

Graeme Moyle


Previous
aids related dementia
Next
Half meds/Zerit!! Please Answer!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement